Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 203, NWS Houston/Galveston, TX

December 12, 2003Chambers County, Galveston County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Dec 12, 2003, 10:14 PM CST for Chambers County, Galveston County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 12, 2003, 10:14 PM CST (04:14 UTC)
Expired
Dec 12, 2003, 11:00 PM CST
In force
46 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Chambers County, TX, Galveston County, TX

The radar

The Houston radar (KHGX), 33 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 4.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2003-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2003-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 12, 8:50 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Dec 12, 8:50 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
850 PM CST FRI DEC 12 2003

.DISCUSSION...
CONVECTION BECOMING BETTER ORGANIZED AS HIGHER LEVEL OF MOIST AND
MARGINALLY UNSTABLE AIR HAS ADVECTED INTO SOUTHEAST TEXAS FROM THE
GULF. INVERTED TROUGH...STRENGTHING WARM ADVECTION WITH LOW LEVEL
JET AND SHALLOW WARM FRONT/COASTAL TROUGH FROM SAN LUIS PASS WNW ALL
CONTRIBUTING TO FOCUS NEARLY SOLID LINE OF THUNDERSTORMS PRODUCING
HEAVY RAIN FROM CONROE SOUTH SOUTHWEST TO THE COAST IN MATAGORDA
COUNTY.   PROGRESSIVE TROUGH MOVING THROUGH WEST TEXAS SHOULD KEEP
THIS LINE MOVING EASTWARD WITH ALL BUT EXTREME EAST PART OF ARE AREA
SEEING HEAVY STUFF ENDING BY AROUND MIDNIGHT.  EXPECT 2 INCHES
WIDESPREAD WITH ISOLATED TOTALS TO AROUND 4 INCHES. FALLING FAST
ENOUGH OVER BROAD ENOUGH AREA FOR STREET FLOODING SO ISSUED AN URBAN
AND SMALL STREAM.  PROFILE SUGGEST SUFFICIENT SHEAR FOR ROTATION.
WHILE SOME WEAK ROTATION NOTED ON RADAR NO STORMS HAVE EXCEEDED
SEVERE THRESHOLDS.  PERHAPS THE INSTABILITY ISNT QUITE POTENT
ENOUGH. SEVERE THREAT SHOULD END WITH PASSAGE OF THIS LINE.

LIFT FROM ADVANCING TROUGH PRODUCING ENHANCED MID CLOUDS AND SOME
PRECIP BEHIND MAIN EVENT SO EXPECT PRECIP CHANCES TO CONTINUE MOST
OF THE NIGHT.  ONE OTHER THING TO CONSIDER...PATCHY DENSE FOG
FORMING OVER SOUTH TEXAS AND MIGHT HAVE SAME BRIEFLY BEFORE MAIN
WINDSHIFT AND DRIER AIR KICKS IN DURING THE PREDAWN HOURS.

MINOR CHANGES THIS UPDATE TO ACCOUNT FOR CURRENT TRENDS.
&&

.MARINE...
NO CHANGE FOR THE MARINE AREA ADVISORIES. WILL KEEP SCA FOR THE
OFFSHORE WATERS AND A CAUTION STATEMENT FOR THE BAYS. WIND SHIFT TO
OCCUR EARLY SUN MORNING ALONG THE COAST.
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT SHOULD EXERCISE CAUTION BAYS
SMALL CRAFT ADVISORY 0-60NM
&&

30/43
Hazardous weather outlook, Dec 12, 10:50 AM CST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1050 AM CST FRI DEC 12 2003

TXZ163-164-176>179-195>200-210>214-226-227-235>238-131300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
1050 AM CST FRI DEC 12 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...
...LOCALLY HEAVY RAINFALL POSSIBLE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT.
AN UPPER LEVEL DISTURBANCE WILL APPROACH TEXAS TODAY FROM THE WEST.
SURFACE LOW PRESSURE WILL DEVELOP ALONG THE TEXAS COAST AND WILL
LEAD TO INCREASING SHOWER AND THUNDERSTORM CHANCES THIS AFTERNOON
AND TONIGHT. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE DUE TO
INCREASINGLY FAVORABLE WIND SHEAR. DURING THE AFTERNOON HOURS...THE
SEVERE WEATHER THREAT IS PRIMARILY ISOLATED TORNADOES ACROSS THE
COASTAL AND CENTRAL PORTIONS OF SOUTHEAST. THIS THREAT WILL
CONTINUE INTO THE OVERNIGHT HOURS AND EXPAND TO THE NORTHERN PORTIONS
OF SOUTHEAST TEXAS WHERE LARGE HAIL WILL BE THE PRIMARY THREAT.
AS A COLD FRONT MOVES ACROSS SOUTHEAST TEXAS.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS ALL OF SOUTHEAST
TEXAS TONIGHT WITH AVERAGE RAINFALL AMOUNTS OF 1 TO 2 INCHES EXPECTED
AND ISOLATED AMOUNTS OF UP TO 4 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SHOWERS AND THUNDERSTORMS WILL GRADUALLY MOVE OFF TO THE EAST LATE
SATURDAY MORNING AS A COLD FRONT AND A DRIER AIRMASS MOVES EASTWARD
ACROSS THE STATE. FOR SATURDAY AFTERNOON THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH EARLY
SATURDAY MORNING.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 9:26 PM CSTSpecial Marine WarningHGX2 hr
Dec 12, 10:55 PM CSTSpecial Marine WarningHGX2 hr
Dec 12, 11:12 PM CSTFlash Flood WarningHGXBrazoria, Galveston3 hr
Dec 13, 12:55 AM CSTSpecial Marine WarningHGX2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.